MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Metal Related Pathology (4530)
Date of Event 02/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.It was reported that, after a bhr-tha construct had been implanted on the plaintiff¿s left hip on (b)(6) 2010, the plaintiff experienced elevated metal ion levels, pain, a lateral fluid collection and pseudotumor formation along the posterior capsule.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.The plaintiff tolerated the procedure well and was taken to the recovery room in good condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.During the revision, the bhr modular head and sleeve were removed.The acetabular cup and stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the cup, hemi head, modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup and stem.Similar complaints have been identified for the hemi head and modular sleeve.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided of the elevated metal ions, ¿soupy gray¿ colored synovial fluid, gray soft tissues, and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without the return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the historical complaints data for the acetabular cup, hemi head and sleeve was performed.Using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch for the acetabular cup.Other similar complaints were identified to involve this batch for the hemi head and sleeve.Other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup, hemi head.However, as the devices are no longer sold, no action is to be taken.No other similar complaints have been identified for the part number and the reported failure mode for the sleeve.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Hemi head and sleeve have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.The available medical documents were reviewed.The clinical information provided of the elevated metal ions, ¿soupy gray¿ colored synovial fluid, gray soft tissues, and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without the return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12446749
Report Number3005975929-2021-00399
Device Sequence Number3503748
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/30/2013
Device Catalogue Number74122542
Device Lot Number08MW03010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2021
Supplement Date Received by Manufacturer11/25/2021
01/23/2022
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date11/26/2021
01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71356003/ANTHOLOGY SO POROUS SIZE 3; 74222200/MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age40 YR
Patient SexMale